Florida, 2009

Damaging Wind and Lightning Strike in Florida, August 21, 2009

August 21, 2009 · NWS TBW · 2 events in 2 counties and zones

A warm and moist environment was in place with high pressure ridging across the area. Scattered afternoon thunderstorms developed along sea breeze and outflow boundaries producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A warm and moist environment was in place with high pressure ridging across the area. Scattered afternoon thunderstorms developed along sea breeze and outflow boundaries producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 21, 11:55 AM EST, 25 minutes earlier.

Area forecast discussion, Aug 21, 11:55 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1255 PM EDT FRI AUG 21 2009

.SHORT TERM (TONIGHT-SUNDAY0...DEEP SUMMER TROF FROM THE GREAT
LAKES DOWN INTO THE GULF OF MEXICO FOR THE WEEKEND. ATTENDANT
VORT MAX TO PUSH ASSOCIATED SURFACE FRONT THROUGH THE DEEP SOUTH
INTO THE N FL PENINSULA SATURDAY. THE VORT MAX CURRENTLY
GENERATING THE LARGE AREA OF CONVECTION OVER THE N CENTRAL GULF
AHEAD OF THE FRONT THIS AFTERNOON TO SWING INTO THE AREA SATURDAY
COMBINING WITH DIURNAL HEATING TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS FROM THE BAY AREA NWARD THROUGH THE NATURE COAST AND
HAVE RAISED POPS ALL AREAS. FURTHER S 40-50 POPS SHOULD HOLD
FURTHEST AWAY FROM THESE DYNAMICS. WESTERLY FLOW SHOULD FAVOR
MORNING THROUGH EARLY AFTERNOON STORMS NEAR THE COAST TRANSITIONING
TO INLAND AREAS LATER IN THE AFTERNOON.

FRONT STALLS AND WASHES OUT OVER THE AREA SUNDAY WHILE ANOTHER
SHEARED VORT LOBE WRAPS AROUND THE BASE OF THE UPPER TROF IN THE
REGION. THIS IS SLIGHTLY DIFFERENT THAN PREVIOUS MODELS RUNS...AS
THEY HAD THE FRONT CLEARING THE AREA BEFORE...BUT THIS BEING AUGUST
EXPECT THE FRONT TO STALL. SO HAVE INCREASED POPS TO SCATTERED ALL
AREAS WITH HIGHER END FROM THE BAY AREA NWARD. TEMPS TO HOLD AROUND
NORMAL ALL AREAS THROUGH THE WEEKEND.

.LONG TERM (SUNDAY NIGHT-FRIDAY)...THE UPPER TROUGH WILL BE LIFTING
OUT AS RIDGING BUILDS OVER THE STATE THROUGH MONDAY. UPPER RIDGING
WILL THEN BE IN PLACE OVER THE AREA THROUGH FRIDAY. AT THE
SFC...HIGH PRESSURE WILL BE TRANSITIONING FROM ACROSS SOUTH FL TO
NORTH OF THE AREA SUNDAY NIGHT THROUGH MONDAY. THIS WILL TRANSITION
WESTERLY FLOW TO EASTERLY FLOW BY MONDAY AND TRANSITION CONVECTION
TIMING BACK TO LATE AFTERNOON/EVENING HOURS ALONG SEA BREEZE AND
OUTFLOW BOUNDARIES. HIGH PRESSURE WILL THEN REMAIN CENTERED NORTH OF
THE AREA THROUGH THURSDAY AND THEN WEAKEN ACROSS THE AREA FRIDAY.
TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WITH RIDGING IN PLACE.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS.
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL POSSIBLY CAUSE BRIEF
MVFR CONDITIONS MAINLY 20-24Z.

&&

.MARINE...COLD FRONT TO SLOWLY SINK INTO THE N GULF TONIGHT AND
SATURDAY WITH LIGHT TO MODERATE WESTERLY FLOW OVER THE NE GULF WATERS
SATURDAY WITH SEAS 2-3 FT AND SCATTERED TO NUMEROUS THUNDERSTORMS.
WINDS/SEAS AND RAIN CHANCES TO DECREASE SUNDAY AS FRONT WASHES OUT
IN THE AREA. HIGH PRESSURE TO BUILD BACK INTO THE REGION NEXT WEEK FOR
A RETURN TO LIGHT EASTERLY FLOW AND AFTERNOON SEABREEZES AND STORMS.

&&

.FIRE WEATHER...ABUNDANT LOW LEVEL MOISTURE CONTINUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  92  77  89  76 /  40  20  60  30
FMY  93  76  91  75 /  30  20  40  30
GIF  93  75  90  75 /  50  20  60  30
SRQ  91  76  89  76 /  30  20  50  30
BKV  93  72  88  72 /  40  20  70  30
SPG  91  79  88  79 /  30  20  60  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
LONG TERM/AVIATION...24/COLSON
Hazardous weather outlook, Aug 21, 4:40 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
540 AM EDT FRI AUG 21 2009

FLZ039-042-043-048>052-055>057-060>062-065-211600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
540 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE WILL COMBINE WITH DAYTIME HEATING AND THE SEA
BREEZES TO CAUSE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD
BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS UP
TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. REMEMBER...IF
YOU CAN HEAR THUNDER THEN YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STRUCK BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
A WEAKENING COOL FRONT WILL MOVE INTO THE DEEP SOUTH OVER THE
WEEKEND HELPING TO SUPPRESS THE RIDGE AXIS TO ACROSS SOUTH
FLORIDA. THIS WILL CAUSE A WEST TO SOUTHWEST FLOW TO SETUP ACROSS
THE REGION SHIFTING THE TIMING OF THE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO LATE NIGHT INTO THE MIDDAY HOURS NEAR
THE COAST AND OVER INLAND AREAS DURING THE AFTERNOON AND EVENING.
EARLY NEXT WEEK HIGH PRESSURE WILL BUILD BACK IN FROM THE EAST
SHIFTING THE FLOW BACK TO AN EASTERLY DIRECTION AND CAUSING THE
TIMING TO CHANGE BACK TO THE AFTERNOON AND EVENING HOURS ACROSS
THE ENTIRE AREA.

...WATERSPOUT IMPACT...
THE WEST TO SOUTHWEST FLOW OVER THE WEEKEND WILL CAUSE THE THREAT
OF WATERSPOUTS TO INCREASE ACROSS THE COASTAL WATERS. MARINERS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND BE PREPARED
TO MOVE TO SAFE HARBOR QUICKLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

The radar

The Tampa radar (KTBW), 36 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
August 21, 12:20 PM EST
Where
Pinellas County, 0.17 mi ENE of Saint Petersburg-Clearwater Intl Airport
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
27.911, -82.687

The ASOS station at the St. Petersburg-Clearwater International Airport measured a wind gust of 54 knots. This wind gust flipped over a Cessna 172 aircraft.

Lightning, Manatee

When
August 21, 1:51 PM EST
Where
Manatee County, 3.13 mi ENE of Balentine Manor
Property damage
$20,000
Reported by
Newspaper
Coordinates
27.392, -82.471

Lightning struck a house on Langley Place causing an attic fire. Quick response kept damage amounts minimal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191807, 192281.